Antiepileptic Drugs-induced Stevens-Johnson syndrome: systematic review of descriptive studies

January 2020 | AJNBH


Corresponding Author E-mail: dr.nedaa-bantan@hotmail.com
Published: 18 January 2020

Abstracts


Abstract
Purpose Stevens-Johnson on syndrome (SJS) adverse reactions to antiepileptic drug (AED), are not common but can result in significant morbidity and mortality. Major culprit drugs, clinical characteristics, and clinical course and outcomes of AED-induced SJS were investigated.  
Methods A comprehensive search of data sources collected from PubMed, Medline, Cochrane Library was performed. All published papers, studies, systematic reviews were evaluated. Any literature that was written in any language other than English was excluded. A total of 161 patients with AED-induced SCARs were analyzed from the extracted papers.

The causative AEDs, clinical characteristics, organ involvements, details of treatment, and outcomes were investigated. Different AEDs-induced SJS were compared to each other according to the clinical and laboratory parameters. Risk factors for prolonged hospitalization in AEDinduced SJS were discussed.
Results Carbamazepine and lamotrigine were the most common culprit drugs causing SCARs.

Valproic acid and levetiracetam also emerged as the major causative agents. The disease duration and hospital stay in carbamazepine-induced SJS were shorter than those in other AEDs (P< 0.05, respectively). Carbamazepine, the most common culprit drug for SJS, was associated with a favorable outcome related to prolonged hospitalization in SJS (odds ratio, 0.12; 95% confidence interval, 0.02-0.63, P= 0.12).
Conclusion Valproic acid and levetiracetam (Keppra®) were the significant emerging AEDs causing SJS in addition to the well-known offending AEDs such as carbamazepine and lamotrigine. Carbamazepine was associated with reduced hospitalization, but thrombocytopenia was a risk factor for prolonged hospitalization. It is suggested that the clinical characteristics and courses of AED-induced SJS might differ according to the individual AEDs.

Keywords:

Antiepileptic drugs, Stevens-Johnson syndrome, Adverse Drug Reactions, SCAR, AEDs induced-SJS

Read: [Full Text - PDF]